Arkansas, 2022

Damaging Wind in Arkansas, July 20, 2022

July 20, 2022 · NWS TSA · 1 event in 1 county or zone

High-based showers and thunderstorms developed into northwestern Arkansas during the early morning hours of the 20th. The strongest storm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

High-based showers and thunderstorms developed into northwestern Arkansas during the early morning hours of the 20th. The strongest storm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 20, 5:31 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 20, 5:31 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
631 AM CDT Wed Jul 20 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 258 AM CDT Wed Jul 20 2022

The upper flow continues to transition to more northwesterly today
as the center of the dominant mid level ridge over Arizona eases
more westward. Satellite shows the eastward extent of the ridge
axis stretches across West Texas to along the Red River with a
decent quantity of recycled monsoonal moisture spreading across
northeast Oklahoma into northwest Arkansas. Evening RAOBS
indicated PWAT values have recovered within this zone back to or
slightly above average for this time of year. Mid level clouds and
a few showers continue to develop this morning from north of Tulsa
westward into the central part of the state. Expect mainly
isolated showers to continue to move south through the morning
with coverage not changing much. Additional showers and isolated
storms are possible this afternoon as strong diurnal heating takes
place similar to what we saw on Tuesday. A deeply mixed boundary
layer across southeast Oklahoma by afternoon will support strong
downburst winds with the more robust convection. Patchy cloud
cover and showers will likely have impacts on temperatures in some
locations however current drought conditions and substantial
thicknesses associated with the ridge will allow afternoon highs
to soar once again. Will maintain the Excessive Heat Warning and
Heat Advisory in place already.

As for fire weather concerns, we may not see humidity values
bottom out like yesterday due to the added mid level moisture,
however, winds may again become gusty across southeast Oklahoma
locally enhancing spread rates on any ongoing fire activity or
new starts. Will closely evaluate the need for a Red Flag Warning
south of I-40 as the new short term guidance arrives.

&&

.LONG TERM...
(Tonight through Tuesday) Issued at 258 AM CDT Wed
Jul 20 2022

The relatively cooler portion of the forecast appears to occur
Thursday and Friday with the continued presence of mid and high
level moisture within the ridge axis and some weak shortwave
energy present to aid in generating mainly isolated showers and
storms at least into Thursday night. Heights are expected to fall
sufficiently to allow afternoon highs to settle back closer to
the century mark before things turn very hot again over the
weekend. The center of the ridge is forecast to expand eastward
again and become more centered over the local area by Saturday.
Precip chances will fall back to near zero by then with afternoon
temperatures once again reaching or exceeding the 105 degree mark
into early next week. Near surface wind field are also expected to
become more organized Friday into the weekend as a trough develops
across the High Plains. Ongoing very dry fuels and extreme
temperatures within this pattern could elevate fire weather
concerns to the highest yet this summer.

The deterministic medium range guidance is starting to show some
glimmer of hope for at least a temporary break in the heat toward
the middle or end of next week however it is way to early to make
any promises. In the meantime we will continue to highlight
dangerous heat especially with the building stress from the
prolonged heatwave.

&&

.AVIATION...
(12Z TAFS)
Issued at 629 AM CDT Wed Jul 20 2022

High-based showers and isolated thunderstorms have developed out of
expanding mid level cloud deck this morning, and look to affect
several sites through mid morning as the activity drifts southeast.
Additional activity expected this afternoon through early evening,
with most likely impacts at MLC/FSM. Otherwise, VFR conditions with
variable amounts of mid and high clouds expected through the forecast
period. A weak frontal boundary looks to push south of BVO this
afternoon, but continue to have low confidence in it making much
further progress than that at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  106  77 102  76 /  20  20  10  10
FSM  105  79 102  77 /  20  20  10  10
MLC  105  76 100  75 /  30  20  20  10
BVO  105  73 103  72 /  10  20  10  10
FYV  102  71 101  70 /  20  20  10  10
BYV  102  72 100  74 /  20  20  10  10
MKO  102  76 100  74 /  20  20  10  10
MIO  103  71 102  72 /  10  20  10  10
F10  105  75 100  73 /  20  20  20  10
HHW  105  78  97  75 /  30  30  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ058-063-068-069.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ049-053>057-059>062-064>067-070>076.

     Red Flag Warning from noon today to 8 PM CDT this evening for
     OKZ049-053-073>076.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ001-002-010-011.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ019-020-029.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...69
Hazardous weather outlook, Jul 20, 4:31 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
531 AM CDT Wed Jul 20 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
531 AM CDT Wed Jul 20 2022

...DANGEROUS HEAT CONTINUES ACROSS THE REGION...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
 	AREA...Southeast Oklahoma into west-central Arkansas.
	ONSET...This afternoon.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This afternoon.

	AREA AT GREATEST RISK... Areas along and west
	of U.S. 75 and along the River Valley in west-central Arkansas.

FIRE WEATHER DANGER.
	RISK...Elevated.
  	AREA...Southeast Oklahoma.
	ONSET...This afternoon.

DISCUSSION...
Extremely hot temperatures are expected today across portions of eastern
Oklahoma into the river valley in west-central Arkansas. An
excessive heat warning is in effect until 8 pm this evening.
Daytime temperatures in the warning area will climb into the 105
to 110 degree range. Combined with lingering humidity, the very
hot temperatures will create heat index values up to 110 degrees.

Isolated to scattered showers and thunderstorms are expected to
develop across southeast Oklahoma into portions of west-central
Arkansas this afternoon. Dry air near the surface will promote
strong downburst winds with damaging gusts associated with the
more intense activity.

Critical fire weather conditions are also expected this afternoon
across southeast Oklahoma. Gusty south winds, low humidity and
very hot temperatures will combine with high end fuel dryness. Any
fire starts will have the potential to grow rapidly and become
more intense especially those in heavier fuel loads.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY THROUGH SUNDAY...High Fire Weather Potential...Dangerous
Heat Potential.
MONDAY...Thunderstorm Potential...High Fire Weather Potential...
Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Isolated thunderstorms will linger into Thursday. Gusty winds will
be possible near any of the stronger activity with isolated damaging
wind gusts possible. Dangerously hot conditions will continue into
early next week. Enhanced fire weather potential will exist Friday
into Sunday as winds strengthen and become gusty during the
afternoon.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 20, 7:21 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
821 AM CDT Wed Jul 20 2022

ARZ010-201345-
Washington AR-
821 AM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southwestern
Washington County through 845 AM CDT...

At 820 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Prairie Grove, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  West Fork...
Lincoln...                        Greenland...
Strickler...                      Drake Field Airport...
Prairie Grove Battlefield State...
Walnut Grove...
Savoy...                          Clyde...
Rhea...                           Canehill...
Hogeye...                         Viney Grove...

This includes Interstate 49 between mile markers 51 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 9450 3613 9433 3596 9409 3578 9434
TIME...MOT...LOC 1320Z 320DEG 11KT 3602 9437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 13:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 20, 7:25 AM CST
Where
Washington County, 0.69 mi S of Viney Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.010, -94.330

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030609.